[Skip to Content]
[Skip to Content Landing]
Article
January 1957

Vestibular Paralysis and Cochlear Impairment Due to Streptomycin Intoxication

Author Affiliations

Cincinnati
From the Department of Otolaryngology, College of Medicine, University of Cincinnati (Dr. Tschiassny).; From University of Parma (Italy), on Fulbright grant at University of Cincinnati Department of Otolaryngology (Dr. Cerri).

AMA Arch Otolaryngol. 1957;65(1):40-42. doi:10.1001/archotol.1957.03830190042009
Abstract

Streptomycin toxicity has been studied by many observers who reported disturbances arising from therapeutic use of the antibiotic. When streptomycin is administered in high dosage or over prolonged periods of time, toxic reactions involving the vestibular and sometimes also cochlear functions are regularly encountered. Hinshaw and Feldman (1945)1 presented the first report. These authors observed one case of deafness and three cases with vestibular disturbances subsequent to large doses of streptomycin. They ascribed these symptoms to a selective toxic effect on the eighth cranial nerve.

The following year Brown and Hinshaw2 reported similar observations in 23 cases during treatment with streptomycin. Disturbance of equilibrium with dizziness and lightheadedness appeared. The imbalance varied from gentle swaying to falling. The response to caloric stimulation and turning tests indicated a bilateral progressive decrease of vestibular function. In five patients they observed impairment of hearing when doses of 3 gm. a

First Page Preview View Large
First page PDF preview
First page PDF preview
×